MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US MBT REVISION CEM TIB TRAY S1.5; MBT TIBIAL TRAY : KNEE TIBIAL TRAY

DEPUY ORTHOPAEDICS INC US MBT REVISION CEM TIB TRAY S1.5; MBT TIBIAL TRAY : KNEE TIBIAL TRAY
Catalog Number 129435115
Medical Device Problem Codes Loss of or Failure to Bond (1068); Migration (4003)
Health Effect - Clinical Codes Loss of Range of Motion (2032); Ambulation or Postural Difficulties (2544); Joint Laxity (4526); Physical Asymmetry (4573)
Date of Event 11/05/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).The device catalog number is unknown; therefore, udi is unavailable.Initial reporter occupation: lawyer this report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
J-c health care ltd.Received on 9 april 2024 a demand letter dated 28 march 2024 pertaining to a total knee replacement with sigma implant.According to the demand letter, back in 2019 patient underwent a lt tkr in russia (unknown implant) and suffered from infection.Thereafter patent underwent several infection revisions (also in russia) including removal of tibial implant and insertion of spacer, that did not solve the infection.During february-july 2020 patient was treated at sheba medical center in israel.On (b)(6) 2020 (b)(4) captured for the 1st revision) patient underwent a first stage of lt tkr revision at sheba medical center due to "infection and inflammatory reaction due to internal joint prosthesis (left)" during which her implants were removed and an antibiotic spacer was implanted.Thereafter patient was placed in plaster cast/brace and knee fixation and received a long term systemic antibiotic treatment under laboratory monitoring.After 6 weeks of antibiotic treatment with vancomycin and laboratory monitoring for additional 2 months, it was found that there was no inflammation of the infection following cessation of the antibiotics and the knee was "quiet", the second stage of the revision was carried out (b)(6) 2020 (noting in the medical records it was after 9 infection revisions) during which a hinge prosthesis from the depuy sigma knee system was implanted.The procedure underwent intact with no special complications.On (b)(6) 2020 follow-up visit - crp levels reduced to 12 without antibiotics, imaging ¿ implant in good position with ranges of flex and bend as expected in her condition.Patient returned to russia but less than 2 years after surgery claimed that had began to feel a heavy sensation in left leg and thereafter serious deterioration in patient's condition and instability of left knee appeared ¿ it began to "escape backwards" and leg was also allegedly shortened by ~5cm.Patient also claims to have experienced difficulties in walking and functioning and returned to israel to be checked at sheba mc.Upon examination on 25 october 2023 the surgeon found over extension of 20 degrees and lack of stability ml.On imaging: impression of loosening of the two components.In the tibia it can be observed that there is a migration of the implant and the stem tunnels it way through the lateral cortex.There is also a radiolucent line around the femoral component in the metaphysical part.Puncture was taken.On (b)(6) 2023 follow up visit - following imaging and after infectious process was overruled, it was decided to carry out a lt tkr revision on the background of suspected fracture of the liner and the axis system of the implant and suspected loosening of the components.On (b)(6) 2023 patient underwent a lt tkr revision with a depuy replacement implant.In a follow-up visit on (b)(6) 2023 ¿ post revision on the background of aseptic loosening and fracture of the implant.Good stability.To be noted: the claims raised in the demand letter relate to the alleged fractured and loosened implant that was implanted on (b)(6) 2020.No surgery reports were provided.No product stickers were provided.No imaging test results were provided with the demand letter.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information that has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: added: d9, g4 pma/510(k), h4.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary: according to the information received, ¿a second stage of the revision was carried out (b)(6) 2020 (noting in the medical records it was after 9 infection revisions) during which a hinge prosthesis from the depuy sigma knee system was implanted.The procedure underwent intact with no special complications.According to the medical records: femur: srom femoral rotating hinge cemented x-small, femoral sleeve 20mm, femoral fluted stem 75x16.Tibia: tibial tray mbt revision 1.5 cemented, flutedstem 75x16, tibial insert hinge 18mm.Two (2) years after surgery she claimed that she began to feel a heavy sensation in her left leg and thereafter serious deterioration in her condition and instability of left knee appeared ¿ it began to "escape backwards" and her leg was also allegedly shortened by ~5cm.She also claims to have experienced difficulties in walking and functioning and returned to israel to be checked at sheba mc.Upon examination on 25 october 2023 the surgeon found over extension of 20 degrees and lack of stability ml.On imaging: impression of loosening of the two components.In the tibia it can be observed that there is a migration of the implant, and the stem tunnels it way through the lateral cortex.There is also a radiolucent line around the femoral component in the metaphysical part.Puncture was taken.On 31 october 2023 follow up visit - following imaging and after infectious process was overruled, it was decided to carry out a lt tkr revision on the background of suspected fracture of the liner and the axis system of the implant and suspected loosening of the components.¿ the mbt revision cem tib tray s1.5 and radiological images were returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device and attachment ¿binder1.Pdf¿.Visual inspection revealed that the tibial tray was still assembled with the mating universal stem.The fixation surface of the device and a portion of the edged of the rotating platform were covered with bone cement.In addition, light marks and scratches were observed on the surface of the rotating platform, consistent with the rotating movement of the insert for over 3 years and a third body debris being trapped between the articulating surfaces.However, no damage or evidence of a device non-conformance that could have contributed to the reported event were observed.Review of the radiographic image shows that the tibial tray appears to be slightly tilted to the lateral side of the tibia.However, the allegation of migration and loosening cannot be confirmed due to the angles at which the radiographs may have been taken and the fact that it is not possible to determine a change in the initial position of the implant based on a single radiograph.A manufacturing record evaluation was performed for the finished device [129435115 / h71012] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.The overall complaint was not confirmed as the observed condition of the mbt revision cem tib tray s1.5 would not contribute to the complained issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing record evaluation was performed for the finished device [129435115 / h71012] number, and no non-conformances / manufacturing irregularities related to the malfunction were identified during manufacturing.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Investigation summary: according to the information received, ¿a second stage of the revision was carried out on (b)(6) 2020 (noting in the medical records it was after 9 infection revisions) during which a hinge prosthesis from the depuy sigma knee system was implanted.The procedure underwent intact with no special complications.According to the medical records: femur: srom femoral rotating hinge cemented x-small, femoral sleeve 20mm, femoral fluted stem 75x16.Tibia: tibial tray mbt revision 1.5 cemented, flutedstem 75x16, tibial insert hinge 18mm.Two (2) years after surgery she claimed that she began to feel a heavy sensation in her left leg and thereafter serious deterioration in her condition and instability of left knee appeared ¿ it began to "escape backwards" and her leg was also allegedly shortened by ~5cm.She also claims to have experienced difficulties in walking and functioning and returned to (b)(6) to be checked at (b)(6).Upon examination on (b)(6) 2023 the surgeon found over extension of 20 degrees and lack of stability ml.On imaging: impression of loosening of the two components.In the tibia it can be observed that there is a migration of the implant, and the stem tunnels it way through the lateral cortex.There is also a radiolucent line around the femoral component in the metaphysical part.Puncture was taken.On (b)(6) 2023 follow up visit - following imaging and after infectious process was overruled, it was decided to carry out a lt tkr revision on the background of suspected fracture of the liner and the axis system of the implant and suspected loosening of the components.¿ the mbt revision cem tib tray s1.5 and radiological images were returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned implant.Visual inspection revealed that the tibial tray remained assembled with the universal stem.The majority of the fixation surface was covered with bone cement with good cement-to-bone interdigitation; however, it appeared that cement had only been applied to the flat underside, as the cone portion of the tray was returned with no cement adhered.Pitting was also found on the rotating platform surface of the tibial tray consistent with constant articulation with the mating implants and third body debris trapped between the articulating surfaces sometime during the timeframe between the second stage revision on (b)(6) 2020 to the revision on (b)(6) 2023.Review of the radiological images show a progression of what appears to be bone resorption on the medial femoral and tibial bone-to-construct interfaces, however definitive evidence of implant loosening of the femoral and tibial implants could not be established.A manufacturing record evaluation was performed for the finished device [129435115 / h71012] number, and no non-conformance's / manufacturing irregularities related to the malfunction were identified during manufacturing.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot.A manufacturing record evaluation was performed for the finished device [129435115 / h71012] number, and no non-conformance's / manufacturing irregularities related to the malfunction were identified during manufacturing.H11 additional narrative: added: g1 (manufacturer site country code).Corrected: d4 (primary udi number), d10 (concomitant).

Brand Name
MBT REVISION CEM TIB TRAY S1.5
Common Device Name
MBT TIBIAL TRAY : KNEE TIBIAL TRAY
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
JTE WARSAW MFG SITE
700 orthopaedic drive
warsaw IN
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581-0988
3035526892
MDR Report Key19173474
Report Number1818910-2024-08965
Device Sequence Number3240336
Product Code NJL
UDI-Device Identifier10603295025931
UDI-Public(01)10603295025931(17)270301(10)H71012
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
P830055
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/24/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number129435115
Device Lot NumberH71012
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2024
Supplement Date Received by Manufacturer05/29/2024
07/09/2024
11/15/2024
Initial Report FDA Received Date04/24/2024
Supplement Report FDA Received Date06/03/2024
07/09/2024
11/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/17/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LPS UNIV TIB HIN INS XSM 18MM.; SROM NRHFEM W/PIN XSMLFT 66X58.; UNIV FEM SLEEVE CEM 20MM.; UNIVERSAL STEM 75X14MM FLUTED.; UNIVERSAL STEM 75X16MM FLUTED.; UNK KNEE FEMORAL HINGE PIN LPS.; UNK KNEE FEMORAL SIGMA.; UNK KNEE FEMORAL SLEEVE.; UNK KNEE STEM SIGMA.; UNK KNEE STEM SIGMA.; UNK KNEE TIBIAL TRAY SIGMA (RP) MBT.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexUnknown